Department of Hematology, Seoul St. Mary's Hospital, The Catholic University of Korea, Seoul, Korea.
A 74-year-old woman with multiple myeloma (MM) presented with fever and diffuse abdominal pain. She had received 2 cycles of chemotherapy with thalidomide-cyclophosphamide-dexamethasone for relapsed MM after previous chemotherapy with bortezomib-melphalan-prednisolone and lenalidomide-dexamethasone.
She developed septic shock, and
Intraosseous gas is a sign of emphysematous osteomyelitis caused by gas-forming organisms. Important differential diagnoses include degenerative diseases, trauma (including iatrogenic), or less commonly, neoplasm. However, when a patient with MM presents with bone lesions and concomitant intraosseous gas, the lesion could be misinterpreted as a destructive manifestation of MM without suspicion of infection.
These CT findings call attention to various bony manifestations of MM. Our findings also raise concern about osteomyelitis and/or emphysematous osteomyelitis, especially in a patient with confirmed bacteremia and bony manifestations.